Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 128, NWS Denver/Boulder, CO

September 5, 2000Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 5, 2000, 7:15 PM MDT for Douglas County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 5, 2000, 7:15 PM MDT (01:15 UTC)
Expired
Sep 5, 2000, 7:45 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Douglas County, CO

The radar

The Denver radar (KFTG), 35 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.3 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2000-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2000-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
2804 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 060116
SVRDEN
COC005-031-035-060145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
715 PM MDT TUE SEP 5 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  SOUTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO
  NORTH CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 745 PM MDT

* AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LOUVIERS...OR ABOUT 19 MILES SOUTH OF
  DENVER...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
LITTLETON...SOUTHEASTERN DENVER...AURORA...SURREY RIDGE...
SEDALIA...PARKER...LOUVIERS...HIGHLANDS RANCH...GREENWOOD 
VILLAGE...BEVERLY HILLS AND ARAPAHOE PARK.

STRONG AND DAMAGING WINDS UP TO 60 MPH ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE@ AND STAY AWAY FROM WINDOWS UNTIL
THE STORM PASSES.

LAT...LON 3960 10505 3936 10500 3971 10444 3973 10486

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:25 PM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 5, 3:25 PM MDT, 3 hours 50 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
325 PM MDT TUE SEP 5 2000

SUBTROPICAL MOISTURE CONTINUES TO STREAM NEWRD OVR CO THIS AFTN
AROUND UPR LVL RIDGE CENTERED OVR THE SRN PLNS.  LATEST RGL NEXRAD
LTG PLOTS SHOW SCTD T-STORMS POPPING ACRS WRN CO AND IN THE MTNS W
OF DEN/BOUY AND FNL DIRECTLY UNDER THIS STREAM OF MOISTURE.
DIFFICULT TO PICK OUT ANY ONE FEATURE REPONSIBLE FOR THE CONVECTION.
HWVR VORT MAX LIFTING NEWRD OVR SWRN CO ATTM CALCULATED TO BE
SOMEWHERE NR SUMMIT CTY BY MIDNIGHT...TOO LATE TO HV MUCH IMPACT ON
CWA.  NEVERTHELESS WITH SWLY TRANSPORT WNDS...SHOULD SEE SCT STORMS
ROLLING OFF THE FNT RNG NXT COUPLE OF HRS.  CONVECTION MORE
WIDESPREAD THAN YESTERDAY AT THIS TIME...SO EVE POPS WILL REFLECT
THIS.  AGAIN MAIN THREAT WITH STORMS APRS TO BE STG MICROBURST WNDS
AS BNDRY LYR MOISTURE ON THE LOW SIDE.  EVEN WITH MID/UPR LVL
MOISTURE CHANNEL STAYING IN PLACE OVRNGT...SHOULD SEE SKIES CLRG A
FEW HRS AFT EVE STORMS EXIT THE AREA.

ON WEDNESDAY...ETA AND AVN SHOW LEE TROFG WITH W-SWLY SFC-7H WINDS
THROUGH 18Z.  DURING THE AFTN...MID/UPR LVL MOISTURE XPCTD TO
INCREASE WITH MOISTURE CHANNEL SHIFTING EWRD.  WK DISTURBANCES
MOVING UP FM THE FOUR CORNERS AREA WILL PROVIDE THE ADDED LIFT FOR
SCT STORMS.  SHOULD SEE SHWRS AND TSTMS BREAKING OUT OVR THE MTNS
AND HIGH VLYS BY THE NOON HR AND OVR THE PLNS DURING THE AFTN.  WITH
RISING PRECIPITABLE WATERS...SEE A BETTER CHANCE FOR MEASURABLE
PCPN...PARTICULARLY BY LATE AFTN.

WEDNESDAY NGT/THURSDAY...HEIGHTS FALL WITH COOL UPR LVL TROF PASSING
OVRHEAD DURING THE PD.  THE NEW 18Z/ETA ALSO SHOWS BNDRY LYR WNDS
BECOMING NLY ACRS NERN CO WITH PASSAGE OF A COLD FNT BY WED EVE.
MDL SHOWS COOL AIR AND MOISTURE LAGGING BEHIND FRONT SOME 6-9 HRS
UNTIL ERLY THURSDAY MRNG.  ANTICYCLONIC UPSLOPE FLOW THEN DEEPENS
ACRS THE PLNS DURING THE DAY THURSDAY.  COLD SFC HIGH DROPS SEWRD
OVR S DAK AND A SFC LOW DEEPENS IN SWRN KS.  MOS GUIDANCE IS GIVING
A MAX TEMP AT DEN SOME 8-12 DEGS BELOW THAT PROGD FOR WED.  THIS
LOOKS REASONABLE WITH THE EXPECTED ELY WNDS...CAA AND INCREASED
CLOUD COVER.  WILL GO WITH SCATTERED POPS ON THU/THU NGT WITH
EMPHASIS ON UPSLOPE SHOWERS AND LESS ON T-STORMS SINCE SYNOPTIC
FORCING AND LAPSE RATES NOT THAT IMPRESSIVE.

IN THE LONG TERM...WILL MAKE ONLY SLIGHT CHANGES TO CURRENiT FCST...
MAINLY TO MAX TEMPS SINCE MRF KEEPS CWA UNDER MID-UPR LVL MSTR THRU
MOST OF THE PD.  BAKER

DEN...NONE.

In the hours before

Special weather statement, Sep 5, 1:26 PM MDT, 5 hours 49 minutes before
COZ030-032>050-052200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT   MONDAY   SEPTEMBER 5 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  THE AIRMASS HAS BECOME UNSTABLE FROM SOLAR HEATING.
SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER THE MOUNTAINS
AND HIGHER FOOTHILLS.  BY 5 PM SOME OF THE SHOWERS AND THUNDERSTORMS
WILL MOVE OFF THE FOOTHILLS INTO THE NEARBY PLAINS.  IN ADDITION...
OUTFLOW BOUNDARIES FROM THE THUNDERSTORMS IN AND NEAR THE FOOTHILLS
ARE EXPECTED TO INTERACT AND PROVIDE THE FINAL INGREDIENT BY LIFTING
THE LOW LEVEL MOISTURE OVER THE PLAINS ENOUGH TO SPURE ADDITIONAL
CONVECTION.

WHILE NONE OF THE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE...THEY
MAY PRODUCE ONE QUARTER TO ONE HALF INCH OF RAIN...SMALL HAIL AND
WIND GUSTS TO 45 MPH.  AS USUAL...DEADLY CLOUD TO GROUND LIGHTNING
BOLTS CAN BE EXPECTED WITH THE THUNDERSTORMS.

RAINFALL FROM MOST OF THE SHOWERS AND THUNDERSTORMS WILL BE ONE
TENTH INCH OR LESS.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR THIS EVENING.

BOODA

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:00 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe30 min
Sep 5, 7:15 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.